New Mexico, 2006

Ice Storm and Heavy Snow in New Mexico, December 19 to 20, 2006

December 19 to 20, 2006 · NWS ABQ · 18 events in 18 counties and zones

Heavy snow developed mainly across west central and north central New Mexico with areas of freezing rain across the eastern plains as a closed upper level low moved in from the west and then slowed as it passed over the state. Amounts ranged from 6 to 18 inches across the western mountains, 5 to 10 across many northern lower elevation areas and up to 20 inches at northern ski resorts, and 4 to 9…

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Heavy snow developed mainly across west central and north central New Mexico with areas of freezing rain across the eastern plains as a closed upper level low moved in from the west and then slowed as it passed over the state. Amounts ranged from 6 to 18 inches across the western mountains, 5 to 10 across many northern lower elevation areas and up to 20 inches at northern ski resorts, and 4 to 9 inches near Albuquerque and in nearby Sandia and Manzano Mountains. East central counties saw freezing rain and ice coating reach 3/8 inch. Travel across the state was heavily impacted with long periods of closure on Interstate 40 both east and west of Albuquerque.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Dec 18, 2:59 PM MST, 12 hours 1 minute earlier.

Area forecast discussion, Dec 18, 2:59 PM MST, 12 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
259 PM MST MON DEC 18 2006

.DISCUSSION...
EVERYTHING STILL LINING UP FOR A SIGNIFICANT WINTER STORM TO AFFECT
NORTHERN AND CENTRAL NEW MEXICO TONIGHT THROUGH WEDNESDAY. MAIN
AFFECTS TONIGHT THROUGH TUESDAY EVENING. WENT AHEAD AND LOWERED SNOW
GRIDS BY A FEW INCHES...ESPECIALLY MIDDLE AND LOWER RIO GRANDE
VALLEY...SOUTHEAST PLAINS AND GLENWOOD AREA. BOTH NAM AND GFS
TRENDING A BIT QUICKER WITH THE UPPER LEVEL LOW PROGRESSION.
ALSO...THE THERMAL PROFILE THROUGHOUT THE MAJORITY OF THIS SYSTEM
MITIGATES THE SNOW CRYSTAL TYPE THUS LOWERING THE SNOW RATIO AND
INCREASING COMPACTION. THIS EVENT...FOR THE MOST PART WILL BE A
LOWER SNOW RATIO EVENT...EXCEPT FOR THE UPPER ELEVATIONS AND TOWARDS
THE BACK END OF THE SYSTEM /TUESDAY NIGHT INTO WEDNESDAY/. THUS A
HEAVIER...WETTER SNOW TYPE WHICH WONT RACK UP QUITE AS NICE AS THE
FLUFFIER VARIETY. BUT COULD CREATE SOME HAVOC ON THE ROADWAYS ONCE
THE ROADWAYS BEGIN TO FREEZE. STRONG EASTERLY WINDS ALONG THE RIO
GRANDE VALLEY WILL ALSO TEND TO INCREASE COMPACTION BY BREAKING UP
THE SNOW CRYSTALS. LASTLY...LOOKING FOR SOME OF THE FALLING SNOW TO
MELT AS IT HITS THE GROUND ACROSS SOME LOWER ELEVATIONS OF THE
SOUTHEAST...CENTRAL AND WESTERN AREAS. IT WILL TAKE A LITTLE
BIT OF TIME TO COOL THE GROUND SFC JUST ENOUGH TO START
ACCUMULATIONS. HEDGED THAT IN WITH SOME OF THE SNOW AMOUNTS FOR THE
WARNING THAT WAS ISSUED EARLIER BUT MAY NEED TO BE RATCHET THOSE
TOTALS DOWN A BIT MORE AS TIME GOES ON. IF TIME PERMITS...WILL GO
AHEAD AND ADJUST THOSE SNOW NUMBERS BY 4 PM THIS AFTERNOON WITHIN
THE WARNING PRODUCT.  BOTH NAM AND GFS REALLY COMING MORE IN LINE
WITH SPEED AND PATH OF THE SYSTEM...PERHAPS A COMPROMISE FROM WHAT
THEY HAD GOING YESTERDAY.

AS FAR AS TONIGHT...LARGE SCALE ASCENT/DIFFLUENCE/ RAPIDLY INCREASES
AS THE UPPER LOW BEGINS ITS PROGRESSION EAST/NORTHEAST TOWARDS CWFA.
THIS WILL COMBINE WITH INCREASING LAYER SATURATION WHICH MODEL
SOUNDINGS INDICATE UP TO BETWEEN 600 TO 400 MB DEPENDING ON WHERE
YOU ARE LOCATED WITHIN CWFA. LOWER LEVELS OF SATURATION ACROSS THE
SOUTH WHERE SOME UPPER LEVEL DRY SLOTTING TAKES PLACE. ISENTROPIC
LIFT WILL TAKE PLACE ACROSS THE EAST AS OVERUNNING DEEPENS. UPSLOPE
FLOW WILL ALSO DEEPEN PROVIDING SOME NICE OROGRAPHIC PRECIPITATION
ACROSS PORTIONS OF EASTERN AND CENTRAL AREAS AS WELL AS THE JEMEZ
MTS. LASTLY...LOOKING FOR STEEPENING LAPSE RATES...ESPECIALLY WEST
OF THE RIO GRANDE VALLEY CORRESPONDING WITH A DEVELOPING SIGNIFICANT
LOW TO MID LEVEL CONVERGENCE ZONE AS THE EASTERLY WIND EVENT
UNFOLDS. AS MENTIONED THE EARLIER AFD. NOT LOOKING FOR A TRUE
OVERTOPPING EVENT. PERHAPS COULD GET SOME DUCTING OF THE STRONG 700
MB FLOW /40 TO 50 KNOTS/ ALONG SOME LOWER ELEVATED CANYONS
ORIENTATED SOUTHEAST TO NORTHWEST. PREVIOUS OVERTOPPING EVENTS
EITHER POINT TOWARDS DEEP EASTERLY FLOW...SAY 500 TO 400 MB WHICH WE
DONT HAVE AND/OR A STABLE RIDGETOP LAYER WHICH WE ALSO DONT
PRESUMABLY HAVE. REGARDLESS...STILL GOING WITH A VERY STRONG GAP OR
PARTIAL GAP WIND EVENT FOR THE CENTRAL VALLEY/WEST SLOPES OF THE
CENTRAL MOUNTAINS WITH 35 TO 45 MPH SUSTAINED AND GUSTS UP TO 65
MPH. HIGH END WIND ADVISORY TYPE WINDS FROM THE VALLEY WESTWARD
TOWARDS THE CONTINENTAL DIVIDE BUT DIMINISHING AS YOU GO WEST. A
MIXTURE OF SLEET/SNOW AND FREEZING RAIN WILL ALSO KEEP THINGS
INTERESTING ACROSS THE SOUTHEAST PLAINS. FORECAST SOUNDINGS INDICATE
A WARM TONGUE OF 2 TO 4 DEGREES CELSIUS CENTERED AROUND 650 MB WITH
FREEZING TO NEAR FREEZING TEMPS NEAR TO THE SFC.

MODELS REALLY BEGIN TO RAPIDLY PROGRESS THE UPPER LEVEL LOW
EAST/NORTHEASTWARD TUESDAY INTO TUESDAY NIGHT. WHILE SIGNIFICANT
OROGRAPHIC AND ISENTROPIC PRECIPITATION CONTINUES ACROSS THE EASTERN
HALF...MID TO UPPER LEVEL DYNAMICS BEGIN TO FOCUS A SIGNIFICANT BAND
OF PRECIPITATION FROM FROM WEST TO EAST ACROSS THE WESTERN HALF OF
CWFA. THE BOUNDARY LAYER WIND FIELD POINTS TOWARDS THE CONVERGENCE
LINE SHIFTING EASTWARD AS THE MAIN BAROCLINIC BAND PROGRESSES
EASTWARD AND THE EASTERLY WINDS BEGIN TO DIMINISH ACROSS THE RIO
GRANDE VALLEY DURING THE AFTERNOON. NEGATIVE EPV WITH CORRESPONDING
LAYER SATURATION AND SOME WEAK FRONTOGENESIS ALSO BEGINS TO
INCREASE ACROSS CENTRAL AND EASTERN AREAS DURING THE AFTERNOON AND
EVENING HOURS. THIS WILL BE THE PERIOD OF THE HEAVIEST SNOW
ACCUMULATIONS. PRONOUNCED DRY SLOTTING WILL TAKE ITS TOLL ON LAYER
SATURATION ACROSS THE SOUTHWEST THIRD TUESDAY AFTERNOON AND
PROGRESS EAST AND NORTHEASTWARD TUESDAY NIGHT. EVEN WITH THAT
BEING SAID...SEEDER/FEEDER MECHANISMS AND INSTABILITY SHOWERS WILL
KEEP THINGS GOING ALONG THE WESTERN SLOPES ACROSS WESTERN AND
CENTRAL AREAS MID AFTERNOON INTO THE EVENING. THE ABQ METRO AREA
WILL SEE THE BEST POTENTIAL FOR SNOW ACCUMULATIONS MID TUESDAY
AFTERNOON TO EARLY EVENING AS THIS BAND WORKS ITS WAY ACROSS THE
AREA. MODEL FORECAST SOUNDINGS POINT TO AN ALL FROZEN OR SNOW
PROFILE BY 6Z 20TH OR TUESDAY EVENING ACROSS MOST OF THE SOUTHEAST
PLAINS. THE PRECIPITATION EVENT IS EXPECTED TO RAPIDLY TREND DOWN
AFTER MIDNIGHT ACROSS THE SOUTHERN HALF OF THE FORECAST AREA DUE TO
THE AFOREMENTIONED DRY SLOTTING. NORTHERN AND NORTHEAST AREAS WILL
MOST LIKELY STILL SEE SOME ACCUMULATING SNOW POTENTIAL EARLY
WEDNESDAY MORNING WITH WRAP AROUND AFFECTS CONTINUING DURING THE DAY
ON WEDNESDAY ACROSS NORTH CENTRAL AREAS.

LOWERED WEDNESDAY/S TEMPERATURES DOWN A BIT THANKS TO SOME SNOW
COVER AND MELTING. HOWEVER...IF WE CAN SEE ENOUGH MELTING...LOOK FOR
LOW CLOUD AND FOG DEVELOPMENT THURSDAY MORNING ACROSS PORTIONS OF
CWFA. DIDNT PUT THIS TYPE OF WORDING IN THE GRIDS YET...NEED TO SEE
HOW MUCH SNOW FALLS AND WHERE WITH THE UPCOMING EVENT. LEFT MUCH OF
THE EXTENDED ALONE WITH NEXT SYSTEM TABBED TO AFFECT CWFA LATER IN
THE WEEK AND ON SATURDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  29  34  22  35 /  60  70  50  20
GALLUP..........................  25  31  14  31 /  70  70  40   5
GRANTS..........................  28  33  13  34 /  70  80  40   5
GLENWOOD........................  29  40  18  42 /  70  70  20   0
CHAMA...........................  18  28   8  24 /  70  90  80  30
LOS ALAMOS......................  23  29  14  29 /  60  80  80  20
RED RIVER.......................   9  19   5  19 /  70  80  80  40
TAOS............................  24  33  13  29 /  60  70  80  30
SANTA FE........................  25  31  15  28 /  60  80  70  20
SANTA FE AIRPORT................  27  33  17  30 /  40  60  70  20
ESPANOLA........................  31  37  19  34 /  30  70  70  20
ALBUQUERQUE HEIGHTS.............  32  36  23  37 /  20  70  50   0
ALBUQUERQUE VALLEY..............  30  36  20  39 /  20  70  50   0
ALBUQUERQUE FOOTHILLS...........  31  35  21  36 /  30  70  60   5
ALBUQUERQUE WEST MESA...........  33  36  23  37 /  20  70  60   5
SOCORRO.........................  31  41  23  40 /  20  50  40   0
SANDIA PARK/CEDAR CREST.........  26  31  16  33 /  80  90  80   5
MORIARTY/ESTANCIA...............  24  28  17  32 /  80  90  80   5
CARRIZOZO.......................  27  41  24  40 /  40  80  50   5
RUIDOSO.........................  22  35  22  36 /  60  80  60   0
RATON...........................  20  29  15  33 /  60  90  80  20
LAS VEGAS.......................  19  28  13  31 /  80  90  80  10
ROY.............................  20  26  18  35 /  50  90  80  20
CLAYTON.........................  20  29  19  33 /  40  90  80  20
SANTA ROSA......................  28  30  20  39 /  60  80  80   5
TUCUMCARI.......................  27  28  20  40 /  60  80  80   5
FORT SUMNER.....................  28  32  21  44 /  60  80  80   0
CLOVIS..........................  26  32  27  45 /  70  80  80   5
PORTALES........................  27  33  25  47 /  70  80  80   5
ROSWELL.........................  33  35  28  50 /  60  80  60   0

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING FROM 6 PM THIS EVENING TO 5 AM MST WEDNESDAY
FOR THE FOLLOWING ZONES...NMZ003-005>007-009>013-015>017-026.

WINTER STORM WARNING FROM 6 PM THIS EVENING TO 5 PM MST WEDNESDAY
FOR THE FOLLOWING ZONES...NMZ001-002-004.

WINTER STORM WARNING FROM 6 PM THIS EVENING TO 11 PM MST TUESDAY
FOR THE FOLLOWING ZONES...NMZ008-014.

ICE STORM WARNING FROM 6 PM THIS EVENING TO 5 AM MST WEDNESDAY FOR
THE FOLLOWING ZONES...NMZ018>021.

&&

50
Hazardous weather outlook, Dec 18, 5:51 AM MST, 21 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
551 AM MST MON DEC 18 2006

NMZ001>021-026-191300-
NORTHWEST PLATEAU-NORTHWEST MOUNTAINS INCLUDING JEMEZ-
UPPER RIO GRANDE VALLEY-SANGRE DE CRISTO MOUNTAINS-
NORTHEAST HIGHLANDS-HARDING COUNTY-FAR NORTHEAST PLAINS-
WEST CENTRAL MOUNTAINS-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
SANDIA/MANZANO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA VALLEY-
CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-LOWER RIO GRANDE VALLEY-
LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-DE BACA COUNTY-
CHAVES COUNTY PLAINS-ROOSEVELT COUNTY-CURRY COUNTY-
GUADALUPE MOUNTAINS OF CHAVES COUNTY-
551 AM MST MON DEC 18 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

A WINTER STORM WATCH HAS BEEN ISSUED FOR THE POTENTIAL OF A
SIGNIFICANT WINTER STORM TACKING OVER NORTH AND CENTRAL NEW
MEXICO STARTING LATE MONDAY. SIGNIFICANT SNOW ACCUMULATIONS ARE
POSSIBLE ESPECIALLY OVER THE WESTERN AND NORTHERN MOUNTAINS AND
ALONG THE EAST SLOPES OF THE CENTRAL MOUNTAINS AND EASTERN
HIGHLANDS. VERY STRONG EAST WINDS OVER THE WESTERN SLOPES OF THE
CENTRAL MOUNTAINS AND RIO GRANDE VALLEY WILL START MONDAY NIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A WINTER STORM WATCH IS IN EFFECT FOR NORTH AND CENTRAL NEW
MEXICO THROUGH LATE TUESDAY AND EARLY WEDNESDAY. A STRONG WINTER
STORM WILL TRACK OVER NORTH AND CENTRAL NEW MEXICO PRODUCING
SIGNIFICANT SNOW ACCUMULATION ESPECIALLY OVER THE WESTERN AND
NORTHERN MOUNTAINS AND ALONG THE EAST SLOPES OF THE CENTRAL
MOUNTAINS AND EASTERN HIGHLANDS. VERY STRONG EAST WINDS OVER THE
WESTERN SLOPES OF THE CENTRAL MOUNTAIN CHAIN WILL CONTINUE THROUGH
TUESDAY.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST
FORECASTS... WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

23

In the hours before

Local storm report, Dec 18, 9:12 PM MST, 5 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
912 PM MST MON DEC 18 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 PM     NON-TSTM WND GST ALBUQUERQUE             35.12N 106.62W
12/18/2006  M63 MPH          BERNALILLO         NM   TRAINED SPOTTER

            BASE OF TRAM

&&

KD

Event by event

14 heavy snow, 4 ice storm. Local standard time, as filed.

Heavy Snow, Capitan/Northern Sacramento Mountains

When
December 19, 3:00 AM MST to December 20, 10:00 AM MST
Where
Capitan/Northern Sacramento Mountains forecast zone
Reported by
Official NWS Observations

Six to twelve inches of snow fell near Ruidoso.

Heavy Snow, Lincoln County High Plains/Hondo Valley

When
December 19, 3:00 AM MST to December 20, 10:00 AM MST
Where
Lincoln County High Plains/Hondo Valley forecast zone
Reported by
Official NWS Observations

Heavy Snow, Sangre de Cristo Mountains

When
December 19, 3:00 AM MST to December 20, 10:00 AM MST
Where
Sangre de Cristo Mountains forecast zone
Reported by
Official NWS Observations

Five to ten inches of snow fell in many areas with mountain peaks and ski resorts estimated at 10 to 15 inches.

Heavy Snow, Northwest Mountains Including Jemez

When
December 19, 3:00 AM MST to December 20, 10:00 AM MST
Where
Northwest Mountains Including Jemez forecast zone
Reported by
Official NWS Observations

Five to ten inches of snow fell in many areas with mountain ridges and peaks between Chama and Los Alamos recording 15 to 20 inches.

Heavy Snow, Westcentral Mountains

When
December 19, 3:00 AM MST to December 20, 10:00 AM MST
Where
Westcentral Mountains forecast zone
Reported by
Official NWS Observations

Six to ten inches of snow fell in many areas with several reports in northern Catron County of 15 and 18 inches.

Heavy Snow, Southwest Mountains/Upper Gila Region

When
December 19, 3:00 AM MST to December 20, 10:00 AM MST
Where
Southwest Mountains/Upper Gila Region forecast zone
Reported by
Official NWS Observations

Isolated reports of 2 to 6 inches heavy snow with satellite cover estimates 6 to 10 inches in mountainous areas of southern Catron County and western Socorro County.

Heavy Snow, Lower Rio Grande Valley

When
December 19, 3:00 AM MST to December 20, 10:00 AM MST
Where
Lower Rio Grande Valley forecast zone
Reported by
Official NWS Observations

Three to six inches of snow across Socorro County impacted Interstate 25 travel.

Heavy Snow, Upper Rio Grande Valley

When
December 19, 3:00 AM MST to December 20, 10:00 AM MST
Where
Upper Rio Grande Valley forecast zone
Reported by
Official NWS Observations

One to five inches of snow fell north of Santa Fe through Espanola.

Heavy Snow, Middle Rio Grande Valley

When
December 19, 3:00 AM MST to December 20, 10:00 AM MST
Where
Middle Rio Grande Valley forecast zone
Reported by
Official NWS Observations

Heavy snow of 4 to 7 inches developed across Albuquerque affecting city travel.

Heavy Snow, Sandia/Manzano Mountains

When
December 19, 3:00 AM MST to December 20, 10:00 AM MST
Where
Sandia/Manzano Mountains forecast zone
Reported by
Official NWS Observations

Six to twelve inches of snow fell across the Sandia and Manzano Mountains impacting travel throughout the east mountain communities.

Ice Storm, De Baca

When
December 19, 4:00 AM MST to December 20, 6:00 AM MST
Where
De Baca forecast zone
Reported by
Official NWS Observations

Heavy ice coatings of 1/4 to 3/8 inch.

Ice Storm, Roosevelt

When
December 19, 4:00 AM MST to December 20, 6:00 AM MST
Where
Roosevelt forecast zone
Reported by
Official NWS Observations

Heavy ice coatings of 1/4 to 3/8 inch.

Ice Storm, Curry

When
December 19, 4:00 AM MST to December 20, 6:00 AM MST
Where
Curry forecast zone
Reported by
Official NWS Observations

Heavy ice coatings of 1/4 to 3/8 inch.

Ice Storm, Chaves County Plains

When
December 19, 4:00 AM MST to December 20, 6:00 AM MST
Where
Chaves County Plains forecast zone
Reported by
Official NWS Observations

Heavy ice coatings of 1/4 to 3/8 inch.

Heavy Snow, Central High Plains/Estancia Valley County

When
December 19, 6:00 AM MST to December 20, 4:00 PM MST
Where
Central High Plains/Estancia Valley County forecast zone
Reported by
Official NWS Observations

Four to eight inches of snow fell in the Estancia Valley.

Heavy Snow, Northeast Highlands

When
December 19, 6:00 AM MST to December 20, 4:00 PM MST
Where
Northeast Highlands forecast zone
Reported by
Official NWS Observations

Four to ten inches of snow fell across Colfax, Mora and San Miguel Counties.

Heavy Snow, Far Northeast Plains

When
December 19, 6:00 AM MST to December 20, 4:00 PM MST
Where
Far Northeast Plains forecast zone
Reported by
Official NWS Observations

Four to ten inches of snow fell across western and northwest Union County.

Heavy Snow, Conchas Lake/Guadalupe

When
December 19, 6:00 AM MST to December 20, 4:00 PM MST
Where
Conchas Lake/Guadalupe forecast zone
Reported by
Official NWS Observations

Four to eight inches of snow fell across Guadalupe County impacting Interstate 40.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2006Every state in 2006This day in weather historyWarnings in New Mexico, December 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 9653, 9661, 9663, 9667, 9669, 9670, 9671, 9673, 9693, 9694, 9687, 9688, 9689, 9690, 9676, 9680, 9681, 9682.